Alert archive / California / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Reno, NV

June 4, 20217 counties in Nevada; 9 counties in California

NWS Reno, NV issued this fire weather watch at Jun 4, 2021, 1:26 PM PDT for 7 counties in Nevada; 9 counties in California. It took effect at Jun 6, 2021, 12:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 4, 2021, 1:26 PM PDT (20:26 UTC)
In effect from
Jun 6, 2021, 12:00 PM PDT
Expired
Jun 5, 2021, 11:32 AM PDT
In force
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3379 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS85 KREV 042026
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
126 PM PDT Fri Jun 4 2021

CAZ270>272-274-278-NVZ420-421-423-429-052300-
/O.NEW.KREV.FW.A.0002.210606T1900Z-210607T0600Z/
/O.NEW.KREV.FW.A.0003.210607T1900Z-210608T0600Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Greater Lake Tahoe and Truckee Area-Southern Mono County-
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
126 PM PDT Fri Jun 4 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN
SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... 

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN 
SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA...

The National Weather Service in Reno has issued a Fire Weather
Watch for gusty winds and low humidity, which is in effect from
Sunday afternoon through Sunday evening. A Fire Weather Watch has
also been issued from Monday afternoon through Monday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra 
  Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, 
  Fire Zone 274 Southern Mono County, Fire Zone 278 Eastern 
  Lassen County, Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties, Fire Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Zone 423 West Humboldt 
  Basin in Pershing County and Fire Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties.

* Winds...West to Southwest 15 to 25 mph with gusts to 40 mph.
  Gusts up to 45 mph for wind prone areas.

* Humidity...7 to 12 percent in western Nevada...10 to 20 percent 
  in the Eastern Sierra, Tahoe Basin, and northeastern California.
  Poor to moderate recovery Saturday night.

* Duration...4 to 8 hours each day. 

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

* Additional Details...Dry and gusty winds are expected Saturday
  as well, but the peak of the wind event is expected Sunday and
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

Hoon

http://weather.gov/reno
1 follow-up statement
440 
WWUS85 KREV 051832
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1132 AM PDT Sat Jun 5 2021

CAZ270>272-274-278-NVZ420-421-423-429-070600-
/O.UPG.KREV.FW.A.0002.210606T1900Z-210607T0600Z/
/O.NEW.KREV.FW.W.0001.210606T1900Z-210607T0600Z/
/O.UPG.KREV.FW.A.0003.210607T1900Z-210608T0600Z/
/O.NEW.KREV.FW.W.0002.210607T1900Z-210608T0600Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Greater Lake Tahoe and Truckee Area-Southern Mono County-
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1132 AM PDT Sat Jun 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FOR THE EASTERN SIERRA...WESTERN
NEVADA AND NORTHEASTERN CALIFORNIA... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM PDT MONDAY FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FOR THE EASTERN SIERRA...WESTERN 
NEVADA AND NORTHEASTERN CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 11 PM PDT Sunday and from noon to 11 PM PDT Monday. The 
Fire Weather Watches are no longer in effect. 

* CHANGES...Upgraded Watches to Red Flag Warnings.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra 
  Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, 
  Fire Zone 274 Southern Mono County, Fire Zone 278 Eastern 
  Lassen County, Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties, Fire Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Zone 423 West Humboldt 
  Basin in Pershing County and Fire Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties.

* Winds...West to Southwest 15 to 25 mph with gusts to 40 mph. 
  Gusts up to 45 mph for wind prone areas.

* Humidity...7 to 12 percent in western Nevada...10 to 20 
  percent in the Eastern Sierra, Tahoe Basin, and northeastern 
  California. Poor to moderate recovery Saturday night.

* Duration...4 to 8 hours each day.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

* Additional Details...Dry and gusty winds are expected today as 
  well, but the peak of the wind event is expected Sunday and 
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jun 4, 3:02 AM PDT, 10 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 3:02 AM PDT, 10 hours 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 AM PDT Fri Jun 4 2021

.SYNOPSIS...

Hot conditions continue today today with isolated thunderstorms
in the afternoon and evening, primarily south of Highway 50. Gusty
outflow winds with some blowing dust are possible again in the
Basin and Range. Dry and breezy conditions with a slight cooling
return for this weekend, followed by stronger winds and
additional cooling early next week.

&&

.SHORT TERM...Through the Weekend...

The high pressure ridge that brought record heat the past couple
of days will shift ever so slightly southeast today before
breaking down ahead of a developing trough over the Pacific
Northwest and northern Rockies this weekend. Only minor
adjustments were made to the previous forecast, including raising
temperatures a couple degrees in a few spots today and pushing
convection a little farther north toward the Pine Nuts/southern
part of the Virginia Range this afternoon.

* THUNDERSTORMS: Isolated storms will once again fire along the
  eastern Sierra and then spread north and east mid-late
  afternoon. Model soundings continue to show a very dry and hot
  boundary layer across western NV (DCAPE 1200-1400 J/KG). So
  another round of strong outflows are likely with storm motions
  SW around 15 kts favoring these outflows pushing north across
  Mineral-Churchill Counties. Some blowing dust will be possible
  downwind of dry sinks. Also, we expanded storms a bit farther
  north into the Pine Nuts and Virginia Range (a few buildups
  could make it as far north as I-80 east of Reno) as outflow
  interacts with the developing zephyr/westerly flow from the
  Sierra Front into northwest NV. By this weekend, a drier
  westerly flow should finally bring an end to thunderstorm
  chances.

* WINDS: Outflow winds will dominate winds for one more day across
  western NV where a short duration of sustained winds 20-30 mph
  with gusts 30-40+ mph possible. Best spots for these outflow
  winds will be along and east of Highway 95 from Hawthorne
  northward to Highway 50 and possibly even as far north as I-80.
  Along the Sierra Front northward into northeast CA/northwest NV,
  more typical late day zephyr winds are expected with gusts
  25-30 mph. As westerlies aloft increase over the weekend, expect
  increasing winds most areas, but most pronounced from the Tahoe
  Basin/Sierra Front/I-80 northward. Gusts will generally be
  30-35 mph both days.

* HEAT: Temperatures today will be similar to Thursday, except a
  few degrees cooler across northeast CA/far northwest NV. The
  ridge will continue to hold on just long enough elsewhere such
  that records at KTVL (83) and KRNO (95) have a high likelihood
  of being broken for a third straight day. As heights fall and
  winds increase this weekend, temperatures will begin to
  moderate, although they will still be well above normal.
  Biggest cooling is expected early next week as the trough
  amplifies along the West Coast.

Hohmann

.LONG TERM...Monday through Friday...

Main weather feature next week will be gusty winds through the
middle of next week, and possibly later in the week too as a
series of shortwave troughs move across the western US. This
weather pattern will also send the heat wave packing to the
central US, as temperatures for eastern CA-western NV drop to near
or even a few degrees below average.

Currently, the best chance for gusty winds will be Monday and
Tuesday, with Wednesday also looking relatively breezy. See the
fire weather section below for more details on these winds and
potential impacts. While our official forecast will indicate
lighter winds after Wednesday with much of the guidance favoring
the trough drifting farther offshore from the west coast, there
appears to be an increasing percentage of ensemble members that
continue to hold the trough closer to the coast.

As for temperatures, highs are projected to ease back to the 80s-
near 90 for lower elevations/lower-mid 70s near the Sierra for
Monday. Temperatures then dip into the 70s-lower 80s for lower
elevations/60s near the Sierra through midweek. Some gradual
warming is possible toward the end of the week, but as mentioned
previously the increasing potential for a continued trough pattern
nearer to the west coast could prevent much warming beyond
Wednesday.

Currently we don't have any precipitation in the forecast for next
week, but there is a slim (5-10%) chance for showers Monday
afternoon in Mineral-Mono counties from a weak upper disturbance
passing across the southern Sierra, and then these slim shower
chances shift to far northeast CA-northwest NV from Tuesday-
Thursday associated with the shortwave passages. MJD

&&

.AVIATION...

VFR conditions will prevail, but t-storms are again possible this
afternoon-evening mainly south of US-50, with about 20% chance of
a storm affecting KMMH and KHTH between 21-03Z with brief
moderate- heavy rain, and gusty outflows of 30-40 kt. Other main
terminals are not expected to be impacted by t-storms today. For
the weekend, dry conditions return to all areas.

As far as winds away from storms, southwest to west wind gusts to
25 kt today increase to about 30 kt Saturday, with potential for
stronger winds Sunday through next Wednesday producing mtn wave
turbulence and localized LLWS. MJD

&&

.FIRE WEATHER...

...Continued hot today with chances for thunderstorms/strong
outflow winds mainly south of US-50...

...Gusty winds with low humidity looking likely later this weekend
through the middle of next week...

A few more storms are expected again this afternoon-early evening,
but coverage should be more limited mainly to areas south of US-50.
Lightning strikes outside of the precip cores present an increased
concern for isolated fire starts.

Attention quickly turns to the potential for a string of critical
or near critical fire weather days over the weekend and into next
week due to increased winds and dry conditions. Current
projections show a slightly enhanced zephyr wind on Saturday with
gusts of 30-35 mph range. Then the fire weather concerns ramp up
from Sunday through Wednesday, with increased gradients producing
stronger winds across most areas. Current projections show
potential for several hours of wind gusts of at least 35 mph and
possibly above 40 mph, with Monday and Tuesday currently having
the highest potential for these stronger winds. Afternoon humidity
is likely to bottom out in the 8-13% range for lower elevations,
and 12-20% for Sierra valleys on each of these days with the
enhanced winds. Overnight recoveries also look to be mediocre
especially for western NV, with most areas only returning to the
30-45% range.

Based on conversations with local fuels experts, many fire zones
have sufficiently cured vegetation and can be considered for fire
weather-related watches and warnings as weather conditions
warrant. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:21 PM PDTDust Storm WarningREVChurchill, Pershing54 min
Jun 3, 6:09 PM PDTDust Storm AdvisoryREVChurchill, Pershing66 min
Jun 4, 1:26 PM PDTFire Weather WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more22 hr
Jun 4, 1:54 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more30 hr
Jun 4, 2:10 PM PDTSpecial Weather StatementREVChurchill, Mineral110 min

Nearby

Fire Weather Watches in California, 2021Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.